Virginia, 2014

Flash Flood in Virginia, June 28, 2014

June 28, 2014 · NWS LWX · 1 event in 1 county or zone

Easterly flow led to upslope conditions along the Blue Ridge Mountains and thunderstorms stayed stationary leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Easterly flow led to upslope conditions along the Blue Ridge Mountains and thunderstorms stayed stationary leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 11:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 27, 11:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 AM EDT SAT JUN 28 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER NEW ENGLAND WILL MOVE OFFSHORE THIS
WEEKEND. A COLD FRONT IS EXPECTED TO APPROACH THE AREA FROM THE
NORTHWEST DURING MIDWEEK. HIGH PRESSURE IS EXPECTED TO BUILD OVER
THE AREA FOR THE 4TH OF JULY.

&&

.NEAR TERM /OVERNIGHT/...

OUR EYES ARE FIXED ON THE HVY RAFL OCCURRING ACROSS WRN MADISON TO
NWRN NELSON. RNK VWP IS MORE REPRESENTATIVE THAN LWX. THIS SHOWS
ERLY WINDS TO 10K FT. WHEN I SEE THIS SITUATION I THINK OF THE
MAJOR FLDG OF JUN '95. BUT THE LO LVL WINDS ARE MUCH WEAKER TNGT
AND NOT XPCTD TO LAST FOR MULTIPLE DAYS LK IN THAT CASE. HRRR SHOWS
THIS CONTINUING THRU ARND 10Z AND THEN DIMINISH. THE PROBLEM IS
THE RAIN IS FALLING IN A RLTVLY UNINHABITED AREA SO WE ARE NOT
RCVG ANY FLD REPORTS. FLSH FLD WRNGS IS IN EFFECT TIL 115 AM...BUT
UNLESS THE CELLS SHOW A RAPID WEAKENING WE'LL PRBLY BE XTND THE WRNG.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...

HIPRES RDG...SFC THRU H5...REMAINS IN PLACE THRU SUNDAY. GIVEN
THE STBL AMS...WK LAPSE RATES...AND SELY FLOW...THINK THAT THE
CSTL PLAIN /E OF THE THE BLURDG/ SHUD HV A NICE DAY. MDL GDNC IN
AGREEMENT WRT MAXT IN THE MID 80S. BIGGEST WRINKLE MAY BE IN TERMS
OF CLDCVR...AS THE MID LVLS APPEAR TO BE MOIST ENUF FOR WAA-
INDUCED ALTOCU DVLPMNT. IN THE MTNS...ON THE OTHER
HAND...OROGRAPHIC LIFT AND DIURNAL HEATING MAY BE ENUF TO YIELD
SCT TSRA WHEN COMBINED W/ HIER CAPE VALUES. POP FCST ACCTS FOR
THAT. OVERALL...POPS HV BEEN TRIMMED.

WAA...AND MID DECK CLDS...INCREASE THRU THE NGT. DEWPTS MAY RISE A
CPL DEGF AS WMFNT APPROACHES. DEWS SUPPORT MOS MIN-T...AND WENT ON
THE HIER SIDE. HV TSRA DSPTG W/ LOSS OF DAYTIME HTG...AND HV
ATTEMPTED TO SQUEAK IN A DRY OVNGT PD. THATS NOT ON THE FIRMEST OF
FOOTING...DEPENDING UPON HOW QUICKLY S/WV ENERGY EJECTS EWD. BASED
ON AMPLITUDE OF UPA RDG...AM SIDING SLOWER.

WITH THAT IN MIND...PVA SHUD CROSS CWFA DURING THE DAY ON MON.
THAT/LL REDUCE AMPLITUDE OF UPA RDG...WHICH WL FOSTER A BETTER
OPPORTUNITY FOR TSRA AS SLY FLOW WL PERMIT WARMER AND MORE UNSTBL
AIR TO ADVANCE TWD I-95. TOOK MAXT INTO THE UPR 80S IN SPITE OF
AMPLE INSOLATION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
POSITIVELY UPPER RIDGE IN PLACE STARTING NEXT WEEK WITH WARMING AND
HUMID CONDITIONS EXPECTED THROUGH AT LEAST MID WEEK. MODELS STILL
KEYING IN ON VORT MAX TRAVERSING RIDGE TOP MONDAY INTO MONDAY NIGHT
WITH SURFACE TROUGH AND DAYTIME HEATING TRIGGERING AFTERNOON STORMS
WEST THAT PUSH EAST ACROSS THE REGION THROUGH MONDAY EVENING.
PREFRONTAL TROUGH TUESDAY FOLLOWED BY "COLD" FRONT TUESDAY NIGHT AS
UPPER SHORT WAVE TROUGH AROUND THE BASE CANADIAN CLOSED LOW
APPROACHES...WILL BRING ADDITIONAL LIFTING MECHANISMS FOR ISOLATED
TO SCATTERED STORMS IN AN ALREADY UNSTABLE ENVIRONMENT. THE BEST
CHANCE FOR MORE WIDESPREAD AND STRONGER STORMS WILL COME WEDNESDAY
HOWEVER AS BASE OF LONG WAVE UPPER TROUGH LIFTS TOWARD
NORTHEAST...RESULTING IN DECREASED STABILITY WITH COOLER AIR ALOFT.
GFS MODEL SHOWS AXIS OF 4000+ J/KG MUCAPE IN PLACE WEDNESDAY. DEEP
LAYER SHEAR ALSO BECOMING MORE FAVORABLE THROUGH THE EVENING AS
HEIGHT GRADIENT TIGHTENS ALOFT. HUMIDITY DROPS FOR THURSDAY POST
FROPA...AND 4TH OF JULY IS STILL LOOKING GREAT WITH HIGH PRESSURE IN
PLACE.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...

EASTERLY FLOW MAY BRING SOME LOW CLOUDS LATE TONIGHT...LOOKING
MOST LIKELY AT CHO PER GUIDANCE BUT CAN/T RULE OUT MRB/IAD BEING
AFFECTED. CONVECTION IS EXPECTED TO REMAIN WEST OF THE HUBS
SATURDAY. LOW VSBYS WILL ALSO BE POSSIBLE AT MRB/IAD.

GNLY VFR SUN-MON OUTSIDE OF CNVCTN. ON SUNDAY...CHC TSRA MAY MAKE IT
TO CHO/MRB. ALL TERMINALS STAND A BETTER CHC MON. WUDNT COMPLETELY
RULE OUT PATCHY PREDAWN FOG /MVFR/ ELY MON MRNG EITHER.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
EARLY NEXT WEEK IN AN UNSETTLED PATTERN. MORE WIDESPREAD ACTIVITY IS
EXPECTED WED AFTERNOON/EVENING AS A FRONT PUSHES THROUGH THE REGION.
HIGH PRESSURE WILL BUILD IN FOR THE END OF THE WEEK.

&&

.MARINE...

EASTERLY FLOW INCREASED ACROSS THE LOWER TIDAL POTOMAC AND MD BAY
SOUTH OF DRUM PT AND TANGIER SOUND LATE THIS AFTERNOON ADN EARLY
THIS EVENING. A SCA IS IN EFFECT THIS EVENING. FLOW SHOULD RELAX
LATE TONIGHT AND VEER TO THE SE AS HIGH PRESSURE MOVES OFF THE NEW
ENGLAND COAST. THIS MAY ENHANCE SPEEDS SOME OVER THE LOWER MD
BAY/LOWER TIDAL POTOMAC RIVER BUT CURRENTLY ARE EXPECTED TO REMAIN
BELOW SCA CRITERIA.

RDG OVER THE WATERS SUN WL MV TO THE E MON. FLOW WL VEER SLY...BUT
SPDS SHUD REMAIN BLO SCA CRIT.

UNSETTLED WEATHER PATTERN WILL BRING CHANCES OF
THUNDERSTORMS EARLY/MID NEXT WEEK. THE BEST CHANCE WILL BE WEDNESDAY
AFTERNOON/EVENING WITH A COLD FRONT. HIGH PRESSURE WILL BUILD IN FOR
THE END OF THE WEEK.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING ABOUT 1/2 FT ABOVE NORMAL THIS
EVENING AND ARE EXPECTED TO INCREASE TONIGHT INTO SATURDAY GIVEN AN
EASTERLY FLOW. A NEW MOON IS PRESENT TODAY AS WELL. MINOR COASTAL
FLOODING IS EXPECTED AT ANNAPOLIS EARLY SATURDAY MORNING. WILL
NEED TO WATCH WATER LEVELS AT FORT MCHENRY SINCE PREDICTIONS ARE
CLOSE TO MINOR THRESHOLDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 4 AM TO 9 AM EDT THIS MORNING FOR
     MDZ014.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...HAS/HTS
Hazardous weather outlook, Jun 28, 12:41 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
141 AM EDT SAT JUN 28 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
141 AM EDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR ANNAPOLIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281145-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
141 AM EDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WARNING IS IN EFFECT FOR MADISON...AUGUSTA..AND
ALBEMARLE COUNTIES,

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Sterling radar (KLWX), 141 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albemarle

When
June 28, 1:00 AM EST to 2:20 AM EST
Where
Albemarle County, 1.36 mi WNW of White Hall to 1.42 mi WNW of White Hall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.129, -78.692

The sheriff reported flash flooding near 5600 Block of Sugar Hollow Road at Moormans River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526176.